Hail, Grant
- When
- April 18, 3:45 PM CST
- Where
- Grant County, 8 mi WNW of Ulysses
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.633, -101.500
3 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 18, 1:29 PM CST, 2 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 229 PM CDT MON APR 18 2005 .DISCUSSION... DAYS 1-2... THE PRIMARY PROBLEM FOR THE PERIOD WILL BE THE CHANCES FOR CONVECTION. THE SHORTWAVE TROUGH THAT BROUGHT ALL THE PRECIP YESTERDAY IS CURRENTLY ROTATING OFF INTO IA, LEAVING THE CWA IN SOUTHWESTERLY FLOW. SUBSIDENCE BEHIND THIS SYSTEM HAS BROUGHT MOSTLY CLEAR SKIES TO ALL BUT THE FAR EASTERN COUNTIES. 12Z UPPER AIR ANALYSIS SHOWED A WEAK COLD TROUGH/DISTURBANCE OUT OVER THE FOUR CORNERS REGION, ALTHOUGH THE MAIN UPPER TROUGH IS STILL WELL TO THE NORTHWEST. THERE IS A CHANCE THAT THIS FEATURE COULD BRING SOME WEAK UVV TONIGHT AS IT COMES OUT INTO THE PLAINS, ALTHOUGH IT IS DEFINATELY NOT AS IMPRESSIVE AS LAST NIGHTS SYSTEM. LAPSE RATES HAVE STEEPENED ACROSS THE AREA, AND MODIFYING THE 12Z SOUNDING FOR HIGHS IN THE UPPER 70S YIELDED CAPE VALUES AROUND 2000 J/KG. HOWEVER, THERE IS ALSO A GREAT DEAL OF CIN TO OVERCOME. DRYLINE CURRENTLY EXTENDING FROM NE NM INTO FAR WESTERN KS. IF WINDS WERE BACKED AHEAD OF THE DRYLINE AND WE COULD GET SOME LOW LEVEL CONVERGANCE, THAT WOULD HELP, ALTHOUGH THAT HAS NOT OCCURED YET. SOME CU HAVE TRIED TO GET GOING BEHIND THE DRYLINE IN SE CO, BUT THE BEST TOWERING CU SO FAR IS WAY DOWN AROUND CLOVIS, NM. THERE IS A CHANCE SOMETHING ISOLATED COULD GET GOING IN OUR CWA, ALTHOUGH THE BEST CHANCES LOOK TO BE FURTHER SOUTH WHERE THE CAPE IS HIGHER AND THE CIN IS LESS. WILL KEEP 20-30 POPS GOING FOR LATE THIS AFTERNOON AND INTO THE EVENING MAINLY OVER THE SOUTHERN CWA, WITH THE ACTIVITY TAPERING OFF BY TONIGHT. SHEAR IS NOT TERRIBLY IMPRESSIVE, BUT WITH THE STRENGTH OF THE INSTABILITY AND A DECENT AMOUNT OF MID LEVEL DRY AIR, THINK THAT WE COULD GET SOME HAIL OR HIGH WINDS IF STORMS DO FORM. FAIRLY SIMILAR SITUATION SETS UP FOR TOMORROW AND THROUGH WEDNESDAY WITH SOUTHWESTERLY FLOW CONTINUING. A SFC LOW WILL CONTINUE TO SIT OVER THE WESTERN PLAINS AND BRING SOUTHERLY LOW LEVEL WINDS TO THE AREA. UPPER FORCING WILL REMAIN FAIRLY WEAK UNTIL THE MAIN TROUGH COMES OUT, BUT STILL CANT RULE OUT SOMETHING ISOLATED GOING UP ALONG THE DRYLINE LATE TUESDAY OR LATE WEDNESDAY. KEPT THE LOW POPS GOING MAINLY IN THE EAST, ALTHOUGH EXACT POSITION WILL DEPEND ON WHERE THE DRYLINE ENDS UP. AS FOR TEMPERATURES, MOIST SOUTHERLY FLOW WILL CONTINUE TO KEEP LOWS TONIGHT AND TUESDAY NIGHT PRETTY MILD. THE GFS AND NAM ARE IN PRETTY GOOD AGREEMENT ON KEEPING THE NEXT COLD FRONT NORTH OF THE CWA FOR THE MOST PART, AND PUT 850MB TEMPS OF 20 C OR MORE INTO THE WESTERN PLAINS. WITH THIS, PLENTY OF SUNSHINE, AND SOUTH TO SOUTHWESTERLY WINDS, WE SHOULD PUSH 80 DEGREES ACROSS A GOOD PORTION OF THE CWA FOR THE NEXT TWO DAYS. THUS, TWEAKED TEMPS UP JUST A TAD. DAYS 3-7... GIVEN THE COMPLICATED UPPER LEVEL PATTERN ACROSS THE WEST AND PLENTY OF UNCERTAINTY AS TO HOW OR IF ANY SYSTEMS APPROACHING THE WEST COAST WILL MOVE...DID NOT MAKE A LOT OF CHANGES TO THE EXTENDED. BEGINNING OF EXTENDED FORECAST WILL START OUT WITH SOUTHWESTERLY FLOW ALOFT WITH DEEP CUTOFF LOW SITTING OVER NORTHWEST. A NEARLY STATIONARY BOUNDARY WILL BE LOCATED JUST TO THE NORTH AND EAST OF CWA WHICH WILL KEEP TEMPERATURES FAIRLY WARM AT LEAST FOR THU. THIS BOUNDARY WILL MOVE ACROSS THE AREA THU NIGHT AND BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS ALONG WITH COOLER TEMPERATURES FOR FRI. BY LATE IN THE DAY FRI...EXTENDED MODELS IN FAIRLY GOOD AGREEMENT THAT UPPER LEVEL FLOW WILL TURN NORTHWEST WITH HIGH PRESSURE BUILDING OVER THE REGION. THIS WILL MAKE FOR A SEASONABLE WEEKEND WITH LITTLE IF ANY PRECIPITATION EXPECTED UNTIL SUN NIGHT AT THE EARLIEST. LATE SUN INTO MONDAY WE COULD SEE ENOUGH ENERGY WITH THE SOUTHERN JET MOVING OUT OF THE SOUTHWEST AND BREAK DOWN RIDGE IN PLACE ACROSS THE CENTRAL PLAINS. HAVE PUT IN SOME LOW POPS FOR NOW GIVEN THE MODELS TENDENCY TO BE A LITTLE AGGRESSIVE IN KICKING OUT SYSTEMS THAT JUST SIT OUT OVER THE WESTERN U.S. AND EASTERN PACIFIC. && .PRELIMINARY POINT TEMPS/POPS... DDC 56 82 55 81 / 30 20 20 30 GCK 53 83 50 80 / 20 10 10 30 EHA 48 81 45 82 / 20 10 10 20 LBL 52 83 49 82 / 30 10 10 20 HYS 57 81 56 81 / 20 20 20 30 P28 58 81 57 83 / 30 20 30 30 && .DDC WATCHES/WARNINGS/ADVISORIES... .KS...NONE. && 26/28
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1154 AM CDT MON APR 18 2005 KSZ030-031-043>046-061>066-074>081-084>090-191000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 1154 AM CDT (1054 AM MDT) MON APR 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW WIDELY SCATTERED SHOWERS MAY POSSIBLY DEVELOP LATE THIS AFTERNOON ALONG A DRYLINE NEAR HIGHWAY 83, MOVING EASTWARD DURING THE EVENING. WARM MID LEVEL TEMPERATURES AND A LACK OF A STRONG SYSTEM AT UPPER LEVELS COULD LIMIT THUNDERSTORM DEVELOPMENT. HOWEVER, ANY STORMS THAT DO DEVELOP COULD QUICKLY BECOME SEVERE, PRODUCING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT. ON WEDNESDAY AFTERNOON AND EVENING, SCATTERED THUNDERSTORMS WILL BE POSSIBLE AS A COLD FRONT APPROACHES THE CENTRAL HIGH PLAINS FROM THE NORTHWEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING, MAINLY ALONG AND EAST OF HIGHWAY 83. RITTERLING/GERARD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 313 PM CDT MON APR 18 2005 KSZ061>063-074>078-084>088-190300- CLARK-FINNEY-FORD-GRANT-GRAY-HAMILTON-HASKELL-KEARNY-MEADE-MORTON- SEWARD-STANTON-STEVENS- 313 PM CDT (213 PM MDT) MON APR 18 2005 ...SEVERE THUNDERSTORM WATCH #160 IN EFFECT UNTIL 10 PM CDT (9 PM MDT)... THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 160 FOR A PORTION OF SOUTHWEST KANSAS. THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH. HAMILTON...KEARNEY...FINNEY...GRAY...FORD...CLARK...MEADE...SEWARD... STEVENS...MORTON...STANTON...GRANT AND HASKELL. HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. 28
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
403 PM CDT MON APR 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 PM HAIL 15 S MEADE 37.07N 100.34W
04/17/2005 1.50 INCH MEADE KS TRAINED SPOTTER
&&
26The Dodge City radar (KDDC), 135 km away, was scanning. The volume nearest the first event began at 21:43 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446832, 5446833, 5446834.